Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 347, NWS Blacksburg, VA

July 20, 2008Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2008, 10:04 PM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 10:04 PM EDT (02:04 UTC)
Expired
Jul 20, 2008, 10:32 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 210204
SVRRNK
VAC185-WVC055-210300-
/O.NEW.KRNK.SV.W.0347.080721T0204Z-080721T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1100 PM EDT.

* AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOISSEVAIN...OR 11 MILES SOUTHEAST OF WELCH...AND MOVING SOUTHEAST
  AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOISSEVAIN...
  POCAHONTAS...
  PINNACLE ROCK STATE PARK...
  AND BLUEFIELD.
  
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3722 8169 3721 8167 3721 8155 3726 8149
      3728 8141 3739 8133 3729 8110 3722 8128
      3701 8150 3700 8152 3701 8152 3721 8170
TIME...MOT...LOC 0204Z 298DEG 18KT 3730 8146

$$

AMS
2 follow-up statements
000 
WWUS51 KRNK 210221
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 PM EDT SUN JUL 20 2008

VAC185-WVC055-210300-
/O.CON.KRNK.SV.W.0347.000000T0000Z-080721T0300Z/
TAZEWELL VA-MERCER WV-
1021 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHWESTERN MERCER AND EASTERN TAZEWELL COUNTIES...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOISSEVAIN...OR 6
MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT 28 MPH.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3726 8149 3728 8141 3736 8127 3729 8110
      3722 8128 3700 8152 3717 8158
TIME...MOT...LOC 0221Z 301DEG 24KT 3726 8135

$$

AMS
000 
WWUS51 KRNK 210232
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT SUN JUL 20 2008

VAC185-WVC055-210242-
/O.CAN.KRNK.SV.W.0347.000000T0000Z-080721T0300Z/
TAZEWELL VA-MERCER WV-
1032 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER AND
EASTERN TAZEWELL COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3726 8149 3728 8141 3736 8127 3729 8110
      3722 8128 3700 8152 3717 8158
TIME...MOT...LOC 0232Z 301DEG 24KT 3722 8127

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:23 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 20, 9:23 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT SUN JUL 20 2008

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MONDAY AS TROPICAL
STORM CRISTOBAL PASSES NORTHEAST AWAY FROM THE NORTH CAROLINA
COAST. A WEAK COLD FRONT WILL SLIDE SOUTHEAST INTO THE REGION
BEHIND THIS DEPARTING SYSTEM TUESDAY AND WEDNESDAY. WEAK HIGH
PRESSURE SHOULD BUILD IN BEHIND THE FRONT ON THURSDAY BRINGING
DRIER WEATHER FOR WEEKS END.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORT WAVE IN THE TENNESSEE VALLEY WILL PROVIDE ENOUGH SUPPORT TO
BRING LINE OF THUNDERSTORMS INTO THE WESTERN COUNTY WARNING AREA.
STILL EXPECTING GENERAL WEAKENING TREND WITH NOT MUCH COVERAGE
LEFT BY 04-06Z. ADJUSTED THE CHANCE OF RAIN IN THE MOUNTAINS FOR
THIS TIMING.

AT 01Z TEMPERATURES ACROSS MOST OF THE COUNTY WARNING AREA WERE
STILL IN THE 80S. HAVE RAISED MINIMUM TEMPERATURES FOR TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
WILL BE A HOT DAY MONDAY. SFC FRONT IS GETTING A LITTLE CLOSER...AND
WEST WINDS AHEAD OF IT ARE INCREASING SOME. MODELS SHOW 850 MB TEMPS
WARMING A COUPLE OF DEGREES C FROM TODAY AND WE SHOULD BE ABLE TO
REACH CLOSE TO THE WARMER MAV GUIDANCE...ESPECIALLY EAST OF THE BLUE
RIDGE WITH DOWNSLOPE FLOW. WILL HAVE AROUND 90 IN THE MTNS...AND MID
TO UPPER 90S IN THE EAST. DOES NOT LOOK LIKE ANY RECORD HIGH TEMPS
ARE THREATENED. MODEL SOUNDINGS BECOME MODERATELY UNSTABLE WITH
CAPES AROUND 2000 J/KG BY LATE MONDAY AFTERNOON...BUT THERE WILL BE
A STRONG ENOUGH WEST WIND THAT ANY CONVECTION SHOULD BE CONFINED TO
WESTERN SLOPES. ANY ORGANIZED ACTIVITY ASSOCIATED WITH THE COOL
FRONT REMAINS NORTH OF THE AREA...SO I HAVE ONLY SLIGHT CHC POPS FOR
THE AFTERNOON.

MOISTURE ADVECTION WILL SLOWLY INCREASE MONDAY NIGHT INTO TUESDAY
AHEAD OF THE COLD FRONT APPROACHING THE REGION FROM THE NW. THIS
IN COMBO WITH A POSSIBLE REMNANT MCS FEATURE SHOULD BRING AN
INCREASE IN CONVECTION ESPCLY WEST TUESDAY AFTERNOON AND ELSW
TUESDAY NIGHT. ALTHO THE FLOW IS RATHER DEEP WESTERLY
TUESDAY...STRENGTH OF PROGGED INSTABILITY/WEAK SHEAR APPEAR ENOUGH
TO WARRANT LIKELY POPS WEST LATER TUESDAY...AND HIGHER CHANCES ALL
AREAS INTO AT LEAST TUESDAY EVENING. ALSO GIVEN HIGH CAPES OF 2-3K
UNDER LEAD S/W ENERGY...EXPECT DECENT SEVERE POTENTIAL DESPITE
RATHER WEAK WINDS ALOFT AND QUITE MOIST RAOBS. OTRW TRIMMED BACK
CHANCES SOME AHEAD OF THE FRONT MONDAY NIGHT/EARLY TUESDAY WITH
FOCUS LACKING AND NOT MUCH UVV UNTIL TUESDAY AFTERNOON. FOLLOWED
CLOSER TO THE WARMER MET MOS FOR LOWS THRU THE PERIOD AND BOOSTED
HIGHS ESPCLY EAST TUESDAY WHERE SOME MID 90S LIKELY AHEAD OF THE
FRONT IN WEAK W/SW FLOW.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER TROF WILL CONTINUE TO SLIDE EAST INTO THE MID ATLANTIC REGION
THRU LATE WEEK RESULTING IN NW FLOW ALOFT OVER THE AREA BY THE
WEEKEND. ALTHO JUST HOW FAR SOUTH THE SYSTEM DIGS STILL IFFY...MOST
GUIDANCE SUGGESTS THIS OVERALL SCENARIO TO TAKE SHAPE SO FOLLOWING A
SLIGHTLY WEAKER BLENDED SOLUTION FOR NOW. THE INIT COLD FRONT AHEAD
OF THE APPROACHING 5H TROF SHOULD WORK ACROSS THE AREA WED/WED
EVENING BEFORE LIKELY STALLING TO THE SE THRU LATE IN THE WEEK.
MODELS INDICATE A BAND OF SHRA/TSRA AHEAD OF THE FRONT ESPCLY EAST
WED AFTERNOON/EVENING SO UPPING POPS TO HIGHER CHANCE OR LOW LIKELYS BLUE
RIDGE EAST AND LOWER CHANCE WEST. APPEARS ENOUGH PROGGED CONVECTION TO
HELP THE BOUNDARY PUSH FAR ENOUGH SE TO ALLOW WEAK HIGH PRESSURE
ALONG WITH DRIER AIR TO ADVECT IN FROM THE NW THU AND POSSIBLY
CONTINUE INTO FRIDAY. THUS REDUCING POPS TO MAINLY SLIGHT CHANCE
FAR SOUTH/SE THU/THU NIGHT AND GOING WITH BECMG PC ELSW. NEXT WEAK
S/W WILL SPIN SE AROUND THE UPPER TROF BY FRIDAY WITH YET ANOTHER
WEAK COLD FRONT SLIDING TOWARD THE REGION FOR THE WEEKEND. BACKING
FLOW MAY BRING ENOUGH RH BACK NORTH TO ALLOW SCTD SHRA/TSRA FRIDAY
AFTERNOON INTO SAT AND OVER THE EAST ON SUNDAY. HOWEVER MOISTURE
LOOKS RATHER LIMITED DESPITE THE FRONT SO MAY NEED TO GO DRIER
WITH LATER UPDATES.

TEMPS GENERALLY RUNNING CLOSE TO SEASONAL NORMS WITH HIGHS MAINLY
IN THE 80S OUTSIDE CONVECTION AND IN THE 60S AT NIGHT ALTHO
POSSIBLY COOLER LATE WEEK PENDING HOW FAR SE THE FRONT GETS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
ISOLD TO SCT TSTMS AND SHWRS IN WEST VIRGINIA AND KENTUCKY WILL
MOVE SOUTHEAST INTO THE WESTERN MOUNTAINS EARLY TONIGHT.
CONVECTION IS POSSIBLE AT LWB AND BLF TONIGHT. INCLUDED A PERIOD OF
VICINITY SHOWERS AT BLF WHICH HAS THE BEST CHC.

OVERNIGHT FOG WILL ONLY BE A MINOR CONCERN AS THE GROUND HAS
BECOME DRY AND DEWPOINTS SUNDAY AFTERNOON HAVE MIXED INTO THE UPPER
50S/LOWER 60S. A SHORT PERIOD OF IFR FOG IS POSSIBLE AT LWB MONDAY
MORNING. AREAS OF FOG AND HAZE DURING THE MORNING WILL LIFT BY MID
MORNING. VFR CONDITIONS ARE EXPECTED AGAIN MONDAY WITH ONLY A
SLIGHT CHC OF LATE DAY TSTMS IN THE MTNS. HOT WEST WINDS SHOULD
SUPPRESS ANY TSTM DEVELOPMENT IN THE FOOTHILLS AND PIEDMONT.

WILL HAVE A GOOD CHANCE OF TSTMS BY LATE TUESDAY AFTERNOON INTO
WED AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. PERIODS OF
MVFR...POSSIBLY IFR...ARE LIKELY TUESDAY AFTERNOON THROUGH WED.

THE FRONT SHOULD PUSH SOUTH OF THE REGION THURSDAY...BRINGING VFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/KK
Hazardous weather outlook, Jul 20, 9:54 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT SUN JUL 20 2008

VAZ007-010-011-018>020-023-024-WVZ042>045-211100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
954 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022-032>035-043>047-058-059-211100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
954 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 9:35 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT SUN JUL 20 2008

VAZ007-009>011-019-020-WVZ042>045-210230-
SMYTH VA-BLAND VA-TAZEWELL VA-GILES VA-BATH VA-MERCER WV-MONROE WV-
GREENBRIER WV-SUMMERS WV-ALLEGHANY VA-
935 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS APPROACHING SOUTHEAST WEST VIRGINIA AND
SOUTHWEST VIRGINIA...

AT 932 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES NORTHEAST
OF MARLINTON TO 13 MILES NORTHEAST OF RICHLANDS...MOVING EAST AT 33
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...CLIFFIELD AT 940 PM
EDT...CAMP CREEK STATE PARK AT 945 PM EDT...MATOAKA AT 950 PM
EDT...PIPESTEM RESORT STATE PARK AND BLUESTONE DAM AT 955 PM EDT AND
BLUEFIELD AROUND 10:05 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN IN THE PATH
OF THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:58 PM EDTSevere Thunderstorm WarningRNKGrayson39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.